Missouri, 2006

Hail in Missouri, March 11, 2006

March 11, 2006 · NWS LSX · 5 events in 1 county or zone

Severe thunderstorm dumped massive amounts of hail all over town with hail stones as large as two inches in diameter. Piles of hail could be found well after the event ended.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Severe thunderstorm dumped massive amounts of hail all over town with hail stones as large as two inches in diameter. Piles of hail could be found well after the event ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 11, 11:55 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 11, 11:55 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 AM CST SAT MAR 11 2006

.DISCUSSION...
BROAD TROF COVERS THE WRN HALF OF THE U.S. WITH FIRST IN A SERIES
OF SGFNT SHORT WAVES LIFTING TOWARD OUR AREA. GULF MOISTURE RACING
TOWARD MISSOURI AND ILLINOIS WITH DWPTS INCREASING ABOUT A DEGREE
A HOUR FROM SOUTHERN MISSOURI THROUGH ARKANSAS AND EASTERN OKLAHOMA.
MID LEVEL LAPSE RATES ARE ALREADY 8 DEG PER KM OR HIGHER ACROSS
WESTERN MISSOURI AND WITH STG LOW LVL MOISTURE RUNNING NORTH
UNDERNEATH THIS AIR WE LOOK FOR STRONG REDEVELOPMENT OF STORMS
LATER TODAY ACROSS THE AREA...PROBABLY LASTING INTO THE EVENING
AHEAD OF A WEAK COLD FRONT THAT MAKES ITS WAY EAST ACROSS EASTERN
MISSOURI THIS EVENING.

SPC HAS A SLIGHT RISK FOR THE ENTIRE FORECAST AREA AND MAY UPGRADE
IT TO A MODERATE RISK LATER THIS MORNING.

THIS SHOULD EVOLVE INTO A DOUBLE-BARRELED EVENT AS ANOTHER S/W
RACES NORTHEAST TOMORROW CREATING A NEW DEEPENING SFC LOW THAT
FORMS OVR WRN KANSAS SUNDAY MORNING AND MOVES ACROSS NRN MO
SUNDAY EVENING.  SPC HAS A MODERATE THREAT FOR SEVERE STORMS
OVER THE ENTIRE AREA AND WE EXPECT A STRONG TO MAJOR OUTBREAK
OF SEVERE WEATHER ACROSS THE AREA SUNDAY AFTERNOON AND EVENING.
DIVERGENCE AND STRONG JET OVHD POINT TO A VERY BUSY DAY TOMORROW
AND PERHAPS LATER TODAY AS WELL.

MEDIA...LAW ENFORCEMENT...SPOTTERS...EMERGENCY MANAGERS...AND
OTHER WEATHER RELATED INTERESTS SHOULD KEEP A VERY CLOSE EYE
ON WEATHER CONDITIONS THROUGH THE NEXT 48 HOURS.

FOR THE EXTDD PD (MON NGT - FRI)...H500 LONGWAVE TROF...IN A
TRANSITORY STATE...BGNS THE PD OVR THE CNTRL CONUS WHERE THE /GRAND
FINALE/ TO OUR ACTIVE WX PTRN IS IN THE PROCESS OF EXITING. NAM/DGEX
SHOW A MUCH MORE SLY SFC LO TRACK VERSUS THE REST OF THE MED RNG
MDLS (GFS/ECMWF/CMC)...WHICH HV A MUCH MORE NLY AND MORE PROGRESSIVE
TRACK. PREFER THE LATTER...WHERE ONLY A FEW SPKLS OR FLURRIES ARE
EXPCD FOR MON NGT. A MORE QUIET MID LVL PTRN THEN TAKES HOLD...AS
LONGWAVE TROF SLIDES TO THE ERN CONUS FOR THE REST OF THE WEEK WITH
LONGWAVE RDG DOMINATES THE WRN 2/3RDS OF THE CONUS WITH MOSTLY SFC
HI PRES IN CONTROL. ONLY INTERRUPTION TO THIS WL BE DURG WED/WED
NGT...WHERE A WK SHRTWV WL CLIP MAINLY THE NRN/NERN SXNS OF THE FA.
DUE TO THE NWLY MID LVL FLOW PTRN AND DOMINANCE OF CANADIAN HI PRES
EXPCD...LOOK FOR TEMPS AOB NORMAL DURG THIS PD...AND GENERALLY DRY
FOR MOST LOCNS.

PEDIGO/TES

&&

.AVIATION...
FOR THE 18Z TAFS...AREA OF LOW STRATUS CLDS OVR THE SRN AND ERN
PRTNS OF THE FA SLOLY PUSHING NWD WITH THE LO LVL FLOW...BUT CIGS
ARE ALSO GETTING HIR AND CLDS THEMSELVES MORE CUMULIFORM. WL PLAN
ON CIGS...WHEN THEY GET TO KSTL/KSUS TAF SITES...ON BEING RIGHT NR
THE THREAHOLD OF VFR-MVFR. THIS AREA OF CLDS WL LKLY HANG IN THRU
THE EVNG HRS...WITH OCNL LWR CIGS ARND TSRA...WITH APPROACH OF
CDFNT LTR TNGT CLRG OUT THESE CLDS SOMEWHAT.

FURTHER NW...INTO THE KCOU/KUIN TAF SITES...CU FIELD HAS DVLPD ALG
MOISTURE/INSTABILITY AXIS OVR THESE TAF SITES AND IT IS ONLY A
MATTER OF TIME BFR CAP IS BROKEN AND TSRA IS INITIATED. AM EXPCG
THIS TO OCCUR SOMETIME DURG THE ERY AFTN HRS...WITH COVERAGE
EXPANDING INTO LATE AFTN/ERY EVNG BFR PCPN PUSHES OFF TO THE E.

WITH PRIOR PCPN...SOME CLRG (BETTER IN THE NWRN FA) AND LGT NE TO
E SFC WNDS FM CD FROPA...SHUD SEE SOME FOG DVLP LATE TNGT. UNTIL
EVOLUTION OF THINGS BCMS A LTL MORE CLR...HV LEFT LOWEST VSBYS IN
AS 3SM FOR NOW.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 11, 11:45 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CST SAT MAR 11 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1145 AM CST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE AREA...AS A COLD FRONT SLOWLY PUSHES
THROUGH. THE PRIMARY THREAT WILL BE LARGE HAIL...WITH THE
POTENTIAL FOR GOLF BALL SIZED HAIL OR LARGER. DAMAGING WINDS AND
TORNADOES ARE ALSO POSSIBLE...BUT WITH LESSER LIKELIHOODS OF
OCCURRENCE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR LATE SUNDAY
AFTERNOON AND EVENING AS ANOTHER STRONG UPPER LEVEL SYSTEM CROSSES
THROUGH THE AREA LATE SUNDAY AFTERNOON AND EVENING. SUPERCELLS ARE
EXPECTED...WITH LARGE HAIL...WIND DAMAGE...AND POSSIBLY TORNADOES.

.SPOTTER INFORMATION STATEMENT...

THIS WILL BE A VERY ACTIVE WEATHER WEEKEND. SPOTTERS...EMERGENCY
MANAGEMENT...LAW ENFORCEMENT...AND OTHER INTERESTS SHOULD KEEP A
CLOSE WEATHER WATCH THROUGHOUT THE WEEKEND. WEATHER WILL TEND TO
DEVELOP RAPIDLY...AND QUICK ACTION MAY BE NECESSARY. STAY TUNED
FOR LATEST STATEMENTS...WATCHES AND WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TES

In the hours before

Local storm report, Mar 11, 9:33 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
933 AM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             OATES                   37.57N 91.05W
03/11/2006  E0.88 INCH       REYNOLDS           MO   CO-OP OBSERVER

&&

KS
Special weather statement, Mar 11, 1:58 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
158 PM CST SAT MAR 11 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-112200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
INCLUDING THE CITIES OF...BELLEVILLE...BOWLING GREEN...CHESTER...
COLUMBIA...EDWARDSVILLE...FARMINGTON...HANNIBAL...
JEFFERSON CITY...LITCHFIELD...MEXICO...QUINCY...SALEM...
ST CHARLES...ST LOUIS...UNION...VANDALIA
158 PM CST SAT MAR 11 2006

WEATHER CONDITIONS ACROSS THE REGION ARE BECOMING VERY FAVORABLE
FOR THE DEVELOPMENT OF SEVERE WEATHER DURING THE AFTERNOON...AND
ONCE THE STORMS FORM THEY WILL PERSIST INTO THE EVENING. LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE POSSIBLE.
AND...IT APPEARS THAT MORE SEVERE WEATHER MAY THREATEN THE REGION
ON SUNDAY.

DUE TO THE SERIOUSNESS OF THIS THREAT...WE ARE ASKING PUBLIC AND
COMMERCIAL RADIO AND TV STATIONS TO BROADCAST THE FOLLOWING SAFETY
RULES. FOR MANY PEOPLE...THIS MESSAGE WILL BE AN IMPORTANT
REMINDER OF WHAT TO DO IF A TORNADO OR SEVERE WEATHER THREATENS
THEIR AREA.

THE KEY TO TORNADO SURVIVAL IS TO BE PREPARED  TAKE IMMEDIATE
ACTION WHEN A WARNING IS ISSUED OR WHEN YOU FEEL THREATENED.
REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE
YOUR LIFE AND THE LIVES OF THOSE YOU ARE RESPONSIBLE FOR.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS WHICH CAN PRODUCE TORNADOES IN AND CLOSE
TO THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...KEEP INFORMED OF
THE LATEST WEATHER INFORMATION. THESE STORMS CAN DEVELOP RAPIDLY SO
THERE MAY BE OCCASIONS WHEN ADVANCE WARNING IS NOT POSSIBLE.

A TORNADO WARNING MEANS A TORNADO HAS BEEN SPOTTED OR INDICATED BY
RADAR. IF YOU ARE IN THE PATH OR NEAR THE TORNADO...TAKE IMMEDIATE
ACTIONS TO PROTECT LIFE AND PROPERTY. FOLLOW THESE SAFETY RULES:

1) IN OPEN COUNTRY...FIND A DITCH...CULVERT OR OTHER LOW AREA AND
LAY DOWN FLAT. COVER YOUR HEAD WITH YOUR HANDS FOR PROTECTION.

2) IN HOMES OR SMALL BUILDINGS...GO TO THE BASEMENT OR TO A SMALL
ALL-INTERIOR ROOM ON THE LOWEST FLOOR LIKE A HALL OR BATHROOM
CLOSET. USE HEAVY FURNITURE FOR SHELTER OR COVER YOURSELF WITH A
MATTRESS OR BLANKET.

3) IN MOBILE HOMES OR VEHICLES...ABANDON IT AND GO TO A SUBSTANTIAL
STRUCTURE OR PLACE OF SAFETY. NEVER TRY AND OUT RUN A TORNADO BY
AUTOMOBILE.

4) IN SCHOOLS...HOSPITALS...FACTORIES OR SHOPPING CENTERS...GO TO DESIGNATED
SHELTER AREAS. INTERIOR HALLS ON THE LOWEST LEVELS ARE USUALLY THE
BEST. STAY AWAY FROM GYMNASIUMS OR AUDITORIUMS. AVOID ALL OUTSIDE
WALLS AND WINDOWS.

TRUETT
Local storm report, Mar 11, 3:12 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             LIBERTY                 39.88N 91.11W
03/11/2006  M0.75 INCH       ADAMS              IL   TRAINED SPOTTER

&&

FG

The radar

The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Boone

When
March 11, 3:18 PM CST
Where
Boone County, Columbia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.950, -92.333

Hail, Boone

When
March 11, 3:20 PM CST
Where
Boone County, Columbia
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -92.333

Hail, Boone

When
March 11, 3:21 PM CST
Where
Boone County, Columbia
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -92.333

Hail, Boone

When
March 11, 3:31 PM CST
Where
Boone County, 1 mi N of Columbia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -92.333

Hail, Boone

When
March 11, 3:40 PM CST
Where
Boone County, Columbia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -92.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494840, 5494841, 5494842, 5494843, 5494844.